Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

May 20, 2014Barry County, Calhoun County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2014, 11:41 PM EDT for Barry County, Calhoun County, Eaton County, Michigan. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 11:41 PM EDT (03:41 UTC)
Expired
May 21, 2014, 12:30 AM EDT
In force
49 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MI, Calhoun County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:47 PM EDTHAIL 0.75Bedford, MI0.5 TO 0.75 HAIL IN VILLAGE OF BEDFORD.
May 20, 11:47 PM EDTHAIL 0.75Beford, MI0.5 TO 0.75 HAIL IN VILLAGE OF BEDFORD.
May 20, 11:50 PM EDTHAIL 1Banfield, MI1/2 TO 1 HAIL.
May 20, 11:55 PM EDTHAIL 0.753 Ese Bedford, MIDIME SIZE HAIL ON NORTH AVE. NORTH OF MORGAN RD.
May 20, 11:55 PM EDTHAIL 0.753 Ese Beford, MIDIME SIZE HAIL ON NORTH AVE. NORTH OF MORGAN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KGRR 210341
SVRGRR
MIC015-025-045-210430-
/O.NEW.KGRR.SV.W.0028.140521T0341Z-140521T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MICHIGAN...
  NORTHERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
  SOUTHERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 1230 AM EDT

* AT 1138 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BANFIELD...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHARLOTTE...          BELLEVUE...           KALAMO...
  BROOKFIELD...         OLIVET...             CONVIS TWP...
  LEE TWP...            BEDFORD...            ASSYRIA...
  BANFIELD...           LACEY...              DOWLING...
  CARLISLE...           BURLEIGH CORNERS...   PARTELLO...
  ST MARYS LAKE...      LEVEL PARK...         PENNFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4236 8530 4242 8530 4242 8537 4253 8537
      4259 8469 4233 8474
TIME...MOT...LOC 0341Z 272DEG 29KT 4246 8527

HAIL...1.00IN
WIND...60MPH

$$

DUKE
2 follow-up statements
395 
WWUS53 KGRR 210402
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EDT WED MAY 21 2014

MIC015-025-045-210430-
/O.CON.KGRR.SV.W.0028.000000T0000Z-140521T0430Z/
BARRY MI-CALHOUN MI-EATON MI-
1202 AM EDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
EATON...NORTHERN CALHOUN AND SOUTHEASTERN BARRY COUNTIES UNTIL 1230
AM EDT...

AT MIDNIGHT EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURLEIGH
CORNERS...AND MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF 
PRODUCING QUARTER SIZED HAILSTONES.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  BELLEVUE...           BROOKFIELD...         OLIVET...
  CONVIS TWP...         LEE TWP...            ASSYRIA...
  BURLEIGH CORNERS...   PARTELLO...           ST MARYS LAKE...
  PENNFIELD...          RICE CREEK...         DUCK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4236 8521 4253 8519 4255 8470 4233 8474
TIME...MOT...LOC 0401Z 275DEG 27KT 4243 8507

HAIL...1.00IN
WIND...60MPH

$$

JK
101 
WWUS53 KGRR 210427
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 AM EDT WED MAY 21 2014

MIC015-025-045-210436-
/O.EXP.KGRR.SV.W.0028.000000T0000Z-140521T0430Z/
BARRY MI-CALHOUN MI-EATON MI-
1227 AM EDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EATON...NORTHERN
CALHOUN AND SOUTHEASTERN BARRY COUNTIES WILL EXPIRE AT 1230 AM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4236 8521 4253 8519 4255 8470 4233 8474
TIME...MOT...LOC 0426Z 275DEG 27KT 4241 8482

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:53 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 20, 8:53 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT TUE MAY 20 2014

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 853 PM EDT TUE MAY 20 2014

WE CONTINUE TO MONITOR SEVERE THUNDERSTORMS OVER NORTHERN IL INTO
SOUTHERN LAKE MICHIGAN AS OF 0030Z. THESE STORMS HAVE PRODUCED UP
TO BASEBALL SIZED HAIL AND ISOLATED WIND DAMAGE. INSTABILITY IS
LARGELY SURFACE BASED...BUT GIVEN THE STORM OVER LAKE MICHIGAN WAS
MAINTAINING ITSELF...THERE APPEARS TO BE ENOUGH ELEVATED
INSTABILITY TO NOT IMPACT STORMS COMING ACROSS THE LAKE.

MLCAPE WAS OVER 1500 J/KG SOUTH OF I-96 AND INLAND FROM THE LAKE.
0-6KM BULK SHEAR VALUES WERE AROUND 50 KTS. ALL THIS POINTS TOWARD
THESE STORMS MAINTAINING THEMSELVES AND COULD EVEN INTENSIFY ONCE
THEY COME ONSHORE....PARTICULARLY SOUTH OF A BIV-LAN LINE. EVEN
THOUGH HAIL HAS BEEN THE PRIMARY THREAT SO FAR...WE MAY SEE THE
STORMS BECOME LINEAR AND DAMAGING WINDS COULD BECOME A HIGHER
THREAT LATER TONIGHT. HIGHEST SEVERE THREAT REMAINS FROM 03Z TO
12Z FOR THE GRR CWA. WE WILL ALSO BE WATCHING THE THREAT OF VERY
HEAVY RAIN AS SOME OF THE CELL MAY TRAIN OVER THE SAME AREA.
PRECIPITABLE WATER VALUES WERE AROUND 1.3 INCHES. LOCALIZED 2 INCH
RAINFALL TOTALS WILL BE POSSIBLE TOWARD I-94.

&&

.SYNOPSIS...
ISSUED AT 329 PM EDT TUE MAY 20 2014

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE
MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM
WEDNESDAY.

HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER
WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 329 PM EDT TUE MAY 20 2014

MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE
TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY
COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS
SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH
WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME
BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT
TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT.

THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH
SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING
BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 329 PM EDT TUE MAY 20 2014

HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A
MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL
REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80
DEGREE RANGE BY SUNDAY.

VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS
SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A
SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS
CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR
REGION WITH A WARM FRONT IN OUR REGION AS WELL.

HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL
TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST
INTO OUR REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 804 PM EDT TUE MAY 20 2014

COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN
AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS
MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR.

REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE
03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF
SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE
FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND
LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL.

REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT
CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES
DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING
AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER
CONDITIONS AND WE WILL BE MONITORING THIS.

CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON
WEDNESDAY.

&&

.MARINE...
ISSUED AT 329 PM EDT TUE MAY 20 2014

THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN.
STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT TUE MAY 20 2014

SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT
JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE
AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO
CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...JK
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM...LAURENS
AVIATION...DUKE
HYDROLOGY...OSTUNO
MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 PM EDT TUE MAY 20 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS
WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO
SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS
WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE
HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING
AND JACKSON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-210930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
645 PM EDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO
LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE
POSSIBLE IN AND AROUND THUNDERSTORMS.

PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OSTUNO/LAURENS

In the hours before

Local storm report, May 20, 11:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 PM EDT TUE MAY 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             SOUTH HAVEN             42.40N 86.27W
05/20/2014  M0.25 INCH       VAN BUREN          MI   PUBLIC

            REPORT RELAYED BY WOOD TV. TIME ESTIMATED
            FROM RADAR.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:10 PM EDTSpecial Marine WarningGRR110 min
May 20, 10:00 PM EDTSpecial Marine WarningGRR90 min
May 20, 10:47 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
May 20, 11:30 PM EDTSpecial Marine WarningGRR90 min
May 21, 12:02 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren58 min
May 21, 12:37 AM EDTAreal Flood AdvisoryGRRAllegan10 hr
May 21, 12:56 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren64 min
May 21, 1:51 AM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren9 hr
May 21, 2:07 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more53 min
May 21, 3:19 AM EDTSpecial Weather StatementGRRBarry56 min
May 21, 4:14 AM EDTSpecial Weather StatementGRRKalamazoo61 min
May 21, 6:52 AM EDTRiver Flood WarningGRRClinton4 days
May 21, 10:42 AM EDTMarine Dense Fog AdvisoryGRR17 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.